Texas, 2019

Hail in Texas, April 5, 2019

April 5, 2019 · NWS MAF · 3 events in 3 counties and zones

A strong short wave trough moved out over the southern high plains. Steep lapse rates and good CAPE were in place, but moisture lacked.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong short wave trough moved out over the southern high plains. Steep lapse rates and good CAPE were in place, but moisture lacked. Wind shear was enough though to support strong to severe thunderstorms across the Trans-Pecos and the Permian Basin. These conditions resulted in large hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 5, 5:38 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Apr 5, 5:38 PM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
638 PM CDT Fri Apr 5 2019

.DISCUSSION...

Please see the 00Z aviation discussion below.

&&

.AVIATION...

Focus this period is on thunderstorms progged to develop this
evening and into tonight. Currently, storms are beginning to
develop over portions of the Permian Basin, however feel the
greatest threat for impacts at area terminals will be between the
02Z-08Z time frame as a broken line of storms moves across the
area. Have included TEMPO TS at INK, MAF, and FST where confidence
is highest, and will monitor and amend as needed elsewhere,
especially as timing/location remains uncertain. Threats with
storms include gusty erratic winds, frequent lightning, visibility
reductions in heavy rain, and hail. Outside of storms, VFR
conditions will prevail, with breezy southeasterly winds veering
to the southwest at all terminals late tonight as storms move
east.

&&

.PREV DISCUSSION... /issued 231 PM CDT Fri Apr 5 2019/

DISCUSSION...

..Strong to severe thunderstorms expected across the Permian Basin
and Trans Pecos this evening...

Temperatures are warming into the 70's and 80's this afternoon as
moisture increases east of a developing dryline. A midlevel
shortwave trough over N. Mexico now approaching the area and will
lift across West Texas overnight. Lee troughing will continue to
draw moisture across the area into the evening with dewpoints
approaching 60 degrees in the eastern Permian Basin. Daytime heating
will allow for MLCAPE values near or just over 1000 J/kg while
effective bulk shear increases to near 40 kts. Thinking is that high-
based supercells will develop initially near the NM/TX state line
from near Hobbs south to Ft Stockton around 00Z this evening. This
activity could grow upscale into one or more line segments as it
moves east across the Permian Basin. The latest hi-res models show
another round of storms across the Permian Basin just after
midnight. Large hail and damaging winds will be the main threats
with these storms.

Another shortwave trough will follow Saturday, however, moisture
will be scoured out so any storms will remain well to our east.
Temperatures will climb back into the 80's with mostly light winds.
As the trough passes a weak front will follow for Sunday possibly
shaving a degree or two off the daytime high. Much warmer conditions
are expected early next week as upper ridging builds across the
area. Temperatures in the 90's are looking likely Tuesday across
much of the area. By midweek, a strong storm system will move from
the Rockies into the Plains possibly bringing a windstorm to much
of West Texas and Eastern New Mexico Wednesday. Temperatures will
be warm with humidities falling into the single digits. Depending
on where and how much rain we get tonight, fire weather concerns
could be on the increase next week.

Much cooler conditions arrive late next week with temperatures
possibly back below normal.

FIRE WEATHER...

Across the wrn areas dry conditions will generally persist into
middle of next week. A short term concern is the potential for dry
lightning across the Trans Pecos including the Davis Mtns this PM
and evening. Min RHs of 10-15% Sat followed by 15-20% Sun. Mon will
begin the transition to a strong warming and drying trend,
especially for areas near and w of the Pecos River. By Tue high
temperatures of 95-100 are possible in places parts of SE NM-W PB
and lower elevations of the Trans Pecos with single digit RHs. Wed
has the increasing potential to be a high end fire wx day, actually
fits a composite outbreak pattern! Since this is still 6 days out we
expect some changes in details, but for now there is good model
agreement. We collaborated with BLM and TAMFs this morning on fuels.
Mostly the PB is considered to be in transition green-up with road
side green-up limiting road side start potential. SE NM has spots of
green-up with best grass loads e of the Pecos River. There is no
green-up in Davis Mtns and Chisos Mtns. As such we agreed that high
end wx can move fire through transition grasses. For now west winds
of 30-40 mph with single digits RHs will set-up RFTIs of 7-8 across
much of the area. We are anxious to see how much rain occurs tonight
and if enough to further promote green-up.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     56  80  54  83 /  80  10   0   0
Carlsbad                       51  81  52  83 /  10   0   0   0
Dryden                         60  86  57  89 /  40   0   0   0
Fort Stockton                  55  83  56  83 /  40   0   0   0
Guadalupe Pass                 49  71  50  76 /  10   0   0   0
Hobbs                          49  78  50  80 /  50   0   0   0
Marfa                          43  74  44  76 /  10   0   0   0
Midland Intl Airport           55  82  54  83 /  70   0   0   0
Odessa                         54  81  54  83 /  70   0   0   0
Wink                           52  82  52  85 /  40   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Apr 5, 1:51 PM CST, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
251 PM CDT Fri Apr 5 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-062000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
251 PM CDT Fri Apr 5 2019 /151 PM MDT Fri Apr 5 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon and tonight, especially
across the Permian Basin of west Texas. Some of the storms will be
strong to severe with large hail and damaging winds possible. Locally
heavy rainfall with localized flooding will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed by late this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Apr 5, 6:10 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
710 PM CDT Fri Apr 5 2019

TXZ046-047-051-052-060100-
Martin TX-Dawson TX-Howard TX-Borden TX-
710 PM CDT Fri Apr 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BORDEN...
NORTHWESTERN HOWARD...NORTHEASTERN MARTIN AND SOUTHEASTERN DAWSON
COUNTIES UNTIL 800 PM CDT...

At 709 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ackerly, moving north at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ackerly, Knott and Vealmoor.

LAT...LON 3240 10151 3238 10172 3283 10181 3282 10149
TIME...MOT...LOC 0009Z 175DEG 30KT 3247 10162

70
Special weather statement, Apr 5, 6:41 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
741 PM CDT Fri Apr 5 2019

TXZ046-060130-
Dawson TX-
741 PM CDT Fri Apr 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAWSON COUNTY UNTIL 830
PM CDT...

At 741 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lamesa, moving north at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lamesa, Welch, Lamesa Municipal Airport, Los Ybanez, Punkin Center
and Arvana.

LAT...LON 3259 10194 3260 10215 3296 10217 3296 10187
TIME...MOT...LOC 0041Z 184DEG 22KT 3267 10204

70

The radar

The Lubbock radar (KLBB), 94 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Dawson

When
April 5, 7:25 PM CST to 7:30 PM CST
Where
Dawson County, 6 mi NNE of Lamesa
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
32.810, -101.910

Time was estimated from the radar, and the report was from a tweet on Twitter.

Hail, Gaines

When
April 5, 8:40 PM CST to 8:45 PM CST
Where
Gaines County, 9 mi S of Seminole
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.590, -102.650

Reported by homeowner and relayed by county sheriff's office.

Hail, Ector

When
April 5, 8:59 PM CST to 9:04 PM CST
Where
Ector County, 3.24 mi ENE of Gardendale
Measured
1.75 in hail
Reported by
Public
Coordinates
32.020, -102.370

Report was relayed by local media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809252, 809256, 809264.